Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 234, NWS Dodge City, KS

August 10, 2000Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2000, 4:52 PM CDT for Ford County, Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 4:52 PM CDT (21:52 UTC)
Expired
Aug 10, 2000, 5:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ford County, KS

The radar

The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:59 PM CDTHail 1Dodge City Arpt, KS
Aug 10, 5:02 PM CDTHail 0.75Dodge City, KS
Aug 10, 5:05 PM CDTThunderstorm Wind 70 EDodge City, KSMicroburst destroyed metal buildings and downed power polls. Debris from one destroyed building blew into and damaged another building across a busy street.
Aug 10, 5:06 PM CDTHail 0.75Dodge City, KS
Aug 10, 5:08 PM CDTThunderstorm Wind 70 EDodge City, KSFive inch diameter tree limbs blown down.
Aug 10, 5:10 PM CDTHail 0.75Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102151
SVRDDC
KSC057-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 452 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES SOUTH OF DODGE CITY...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  DODGE CITY AT 510 PM CDT
  FT. DODGE AT 520 PM CDT
  WRIGHT AT 530 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WINDS UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3765 10021 3749 9998 3782 9967 3791 9994

SLEIGHTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:59 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 10, 2:59 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT THU AUG 10 2000

MORNING THUNDERSTORMS OVER EASTERN CWA DISSIPATED BY NOON.  SURFACE
LOW LOCATED OVER SE COLORADO AND AN AREA OF CONVERGENCE EXTENDING
FROM SE COLORADO THRU SW KANSAS INTO OKLAHOMA PANHANDLE.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY THIS AFTN, SIMILAR
TO YESTERDAY.  MID LEVEL VORT CONTINUES TO SPIN OVER CO/KS BORDER.

H250 ANALYSIS SHOWED NO SIGNIFICANT JET IN THE IMMEDIATE AREA WITH
THE NOSE OF A 70KT JET EXTENDING INTO THE MINNESOTA.  H500 SHOWS
UPPER LEVEL DISTURBANCE LOCATED OVER KS/CO BORDER.  RIDGE STILL IN
PLACE OVER CENTRAL US AS LOW PRESSURE SYSTEM OFF CALIFORNIA COAST
BEGINNING TO PUSH ON SHORE WITH 60M HEIGHT FALLS ASSOCIATED WITH
IT.  H850 SHOWS THE WARMEST AIR CENTERED OVER MONTANA WITH A WARM
TROUGH EXTENDING THROUGH EASTERN COLORADO INTO SW KANSAS.  THERE IS
A FRONTAL ZONE FROM EASTERN NORTH DAKOTA SE THROUGH IA AND IL.  LOTS
OF MOISTURE AT 850 ACROSS CENTRAL AND SOUTHERN PLAINS.  SURFACE
ANALYSIS IDENTIFIES A FRONTAL BOUNDARY FROM CENTRAL NEBRASKA ACROSS
NE KANSAS THROUGH CENTRAL MISSOURI.  DO NOT EXPECT THIS FRONT TO
ENTER MY CWA.  LOTS OF MOISTURE AROUND THE REGION WITH LOWER TO MID
60S DEWPOINTS.  MODELS SUGGEST LEE TROUGH DEVELOPMENT BY TOMORROW.
FORECAST DILEMMA FOR THIS PACKAGE WILL BE HOW MUCH OF CWA WILL BE
EXPOSED TO TSRA AND TEMPS FOR TOMORROW.

NOT TOO MUCH HAS CHANGED SINCE YESTERDAY AND EXPECT MORE STORMS TO
DEVELOP OVER WESTERN CWA INTO TONIGHT.  THEREFORE, TONIGHT WILL GO
WITH LIKELY POPS IN THE WEST, 50, AND GRADUALLY DECREASE TO THE EAST
WITH 40 IN THE CENTRAL CWA, 30 IN THE NORTH AND 20 IN THE
SOUTHEAST.  WILL KEEP HIGHER POPS FOR THE WEST AND TAPER THEM OFF TO
THE SOUTHEAST AND WILL CONTINUE THIS FOR THE REST OF THE FORECAST
PERIOD.

EXTENDED...

EXTENDED MODELS REMAIN SIMILAR AND CONSISTENT THROUGH THE WEEKEND,
BUT BEGIN TO DIVERGE ON LOCATION AND STRENGTH OF AN UPPER LEVEL TROF
PROGGED TO MOVE SOUTH OUT OF ALASKA TOWARDS THE WESTERN CANADIAN
COAST EARLY NEXT WEEK. MRF WAS THE DEEPEST AND DEVELOPED A CLOSED
LOW OVER THE GULF OF ALASKA WHILE THE UKMET/ECMWF WERE WEAKER WITH
THIS FEATURE. THE ECMWF WAS THE MORE PROGRESSIVE MODELS TODAY AND AM
CURRENTLY LEANING TOWARDS THE MORE PROGRESSIVE SOLUTION GIVEN A MORE
ZONAL FLOW BRIEFLY DEVELOPING OVER THE EASTERN PACIFIC AND WESTERN
CANADA OVER THE WEEKEND. THIS CONTINUES TO SUPPORT A WARM AND DRY
FORECAST THROUGH AT LEAST TUESDAY WHEN A WEAK SFC FRONT DROPS SOUTH
TO NEAR KANSAS AND A RETURN OF MOISTURE FROM THE SOUTH BEGINS. WILL
ALSO KEEP SLIGHT CHC POPS GOING FOR MID WEEK GIVEN THE RETURN OF
MOISTURE AND LOCATIONS OF SFC BOUNDARY.

AS FOR SATURDAY NIGHT...VORT LOBE REMAINS NEAR WESTERN KANSAS,
ALTHOUGH WAS BEGINNING TO MOVE SLOWLY EASTWARD. INSTAB PRESENT AS IS
SFC BOUNDARY SO WILL GO WITH A SLIGHT CHC FOR SAT PM. WILL CURRENTLY
STAY WITH A DRY FORECAST ON SUNDAY FOR NOW, HOWEVER CONFIDENCE IS
LOW.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 068/092 068/095 068 433
GCK 066/092 067/093 067 433
EHA 065/091 066/093 066 534
LBL 067/095 068/097 068 534
HYS 068/096 070/096 070 322
P28 071/099 072/102 072 222

.DDC...NONE.

COLEMAN/REITER/BURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:08 PM CDTSevere Thunderstorm WarningDDCHaskell52 min
Aug 10, 3:28 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 10, 5:18 PM CDTSevere Thunderstorm WarningDDCNess42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.